MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 60MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 60MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120160
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 09/06/2019
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal mdl*.It was reported that, after a bhr resurfacing construct had been implanted on the plaintiff left hip on (b)(6) 2009, the plaintiff experienced pain and elevated metal ion levels.A revision surgery was performed on (b)(6) 2020 to treat this adverse event.During this revision surgery, the surgeon noticed that the synovial tissue was somewhat metallic stained.The plaintiff outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a revision surgery was performed on the patients left hip.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review and device labelling / instructions for use review could not be performed.The devices would have met manufacturing specifications at the time of production.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The clinical information provided, of the elevated metal ion levels, metallic stained synovial tissue and reactive cyst may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause & probable cause cannot be determined.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
Additional information: a4, b7 corrected data: a2, b2, b3, d1, d4, e1, g2, h6 (health effect - clinical code).
 
Event or Problem Description
It was reported that, after a bhr resurfacing construct had been implanted on the plaintiff left hip on (b)(6) 2009, the patient experienced pain and elevated metal ion levels.A revision surgery was performed on (b)(6) 2020 to treat this adverse event.During this revision surgery, the surgeon noticed that the synovial tissue was somewhat metallic stained, and there was a little reactive cyst behind the cup.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
B5: describe event or problem, g5: pma/510(k) # section h3, h6: it was reported that left hip revision surgery was performed due to elevated serum metal ion levels.As of today, the implanted devices, all of which were used in treatment, have been requested but have not become available.A review of the historic complaints data for devices reportedly involved in this incident was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the complaint being reopened.As no batch numbers were provided a review of similar failure modes related to the batch could not be performed for the cup or head.Other similar complaints have been identified for the part number and the reported failure mode for the cup and head in this timeframe, and this failure will continue to be monitored through routine monthly complaint trending.Without a provided batch number, the manufacturing records for the devices cannot be reviewed.Should more information be provided at a later date, this task will be reopened and completed.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic quality escalations was performed.Following the review, no prior applicable escalation actions were identified.The clinical information provided, reporting pain, elevated metal ions, metallic stained tissue, and little reactive cyst may be consistent with metal debris; however, the clinical root cause cannot be definitively confirmed.It cannot be concluded the reported event/clinical reactions were associated with a mal performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the information provided we cannot further investigate the complaint our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.If the products or additional information become available in the future, this case will be reopened.Based on this investigation the need for corrective and preventative action is not indicated.

Brand Name
ACETLR CUP HAP 60MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11858027
Report Number3005975929-2021-00277
Device Sequence Number4662330
Product Code NXT
UDI-Device Identifier03596010502612
UDI-Public03596010502612
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number74120160
Device Catalogue Number74120160
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 05/05/2021
Supplement Date Received by Manufacturer06/18/2021
05/22/2023
07/03/2023
Initial Report FDA Received Date05/20/2021
Supplement Report FDA Received Date06/23/2021
06/07/2023
07/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age57 YR
Patient SexMale
Patient Weight119 KG